Hail, Sheridan
- When
- August 14, 4:15 PM MST
- Where
- Sheridan County, 1.48 mi W of Story
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.580, -106.910
A few thunderstorms produced nickel to ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms produced nickel to ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 2:19 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
319 PM MDT Tue Aug 14 2018
.SHORT TERM...valid for Wed and Thu...
Strong trof moving across the area late today through tonight.
Rather cool air in the mid levels associated with this system is
producing some steep lapse rates for this time of year along with
good forcing from differential vorticity. Helicity bullseye is
right around southeast portion of Sheridan County in Wyoming. So
once convection kicks off in this vicinity we could see a severe
storm or two with hail and microbursts...probably as far north as
Big Horn County. Storms linger overnight into early Wednesday in
the southeast corner of Montana as trof takes its time moving
across the region.
Wednesday and Thursday look mainly dry and warmer as ridging takes
over the Rockies and high plains. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Ridge over the region on Friday will begin to slide east as an
upper trough moves through the Pac NW and approaches the area.
Showers and thunderstorms are possible over the western mountains
on Friday. Models continue to prog the upper trough moving through
the region over the weekend, as well as an associated low. The
latest runs of the GFS now have the low taking a more southern
track over the region, through Wyoming. This is in line with the
ECMWF, and would bring less precipitation to the area. Have
started to adjust pops to account for the more southern track of
the low. Regardless, shower and thunderstorm chances look to
increase through the weekend with cooler temperatures over the
area. Heading into Monday and Tuesday, models begin to go out of
phase, with the GFS building a ridge over the region, and the
ECMWF keeping things more unsettled.
Highs look to range from the 90s on Friday, cooling into the
upper 70s to lower 80s for Saturday and the rest of the long term.
Low temperatures look to range from the 50s and 60s Friday night,
with lows mainly in the 50s through the rest of the long term. STP
&&
.AVIATION...
Scattered showers and embedded thunderstorms over central and
eastern areas will continue this afternoon. Scattered
thunderstorms are expected to develop over the mountains this
afternoon, moving across the area to the east through this
evening. Strongest storms are expected from the Bighorn Mountains
east into South Dakota with isolated large hail and wind gusts
over 50mph. In general, VFR will prevail, with MVFR conditions
possible with the heaviest shower/thunderstorm activity. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 057/089 059/093 062/093 063/082 059/078 056/076 055/083
20/H 00/U 01/B 24/T 32/T 22/T 11/U
LVM 047/090 048/092 052/089 052/077 050/078 048/078 049/083
00/H 01/B 12/T 35/T 32/T 32/T 11/U
HDN 055/089 056/094 059/095 060/083 057/081 053/078 053/084
20/H 00/U 01/B 25/T 43/T 22/T 00/U
MLS 058/087 061/094 062/096 064/087 060/081 054/078 054/084
10/H 00/U 00/U 13/T 43/T 22/T 00/U
4BQ 055/085 057/092 060/095 062/085 058/078 053/077 053/084
61/H 00/U 00/U 15/T 64/T 33/T 01/U
BHK 055/083 056/090 060/094 060/086 058/078 051/077 051/082
21/H 00/U 00/U 03/T 43/T 22/T 11/U
SHR 051/086 052/091 056/091 057/080 054/077 051/076 052/083
40/H 00/U 01/B 26/T 63/T 32/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 403 AM MDT Tue Aug 14 2018 MTZ028>042-056>058-063>068-WYZ098-099-151015- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 403 AM MDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Isolated severe thunderstorms. * WHERE...Over extreme south central and southeastern Montana and over Sheridan County in Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...A few severe storms are possible with damaging winds and large hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Special Weather Statement
National Weather Service Billings MT
239 PM MDT TUE AUG 14 2018
MTZ038-142130-
Southern Big Horn MT-
239 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Fort Smith, or 27 miles northeast of Lovell,
moving east at 20 mph.
Dime size hail and wind gusts to 40 mph are possible with this
storm, along with heavy rain and frequent lightning.
This storm will remain over mainly rural areas of south central Big
Horn County.
LAT...LON 4507 10820 4511 10818 4513 10819 4513 10817
4517 10817 4517 10815 4519 10815 4520 10813
4524 10812 4528 10760 4500 10762 4500 10779
TIME...MOT...LOC 2038Z 274DEG 19KT 4516 10807
LesterSpecial Weather Statement
National Weather Service Billings MT
348 PM MDT TUE AUG 14 2018
MTZ038-WYZ098-099-142300-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
348 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Dayton to near Medicine
Wheel. Movement was east southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph are possible with
these storms, along with heavy rain and frequent lightning.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Wyola, Parkman, Tongue River
Reservoir and Burgess Junction.
LAT...LON 4468 10757 4470 10761 4469 10768 4471 10769
4472 10775 4477 10776 4479 10783 4482 10782
4487 10787 4490 10785 4494 10788 4496 10788
4514 10745 4515 10639 4462 10684
TIME...MOT...LOC 2147Z 269DEG 37KT 4505 10742 4490 10790
LesterSpecial Weather Statement
National Weather Service Billings MT
458 PM MDT TUE AUG 14 2018
WYZ099-142345-
Sheridan Foothills WY-
458 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Fort Phil Kearny Historical Site, or 20 miles east
of Sheridan, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm, along with heavy rain and frequent lightning.
Locations impacted include...
Clearmont, Leiter and Arvada.
LAT...LON 4465 10658 4485 10657 4486 10601 4456 10601
4456 10608
TIME...MOT...LOC 2257Z 277DEG 25KT 4474 10655
LesterPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
504 PM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 WNW BIG HORN 44.69N 107.01W
08/14/2018 M0.25 INCH SHERIDAN WY TRAINED SPOTTER
HEAVY RAIN WITH PEA SIZE HAIL.
&&
STPThe Billings radar (KBLX), 194 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771922, 771923, 771931.